North Carolina, 2008

Tornado in North Carolina, September 26, 2008

September 26, 2008 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm produced a tornado across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm produced a tornado across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 26, 8:48 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 26, 8:48 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
948 AM EDT FRI SEP 26 2008

.SYNOPSIS...
LOW PRESSURE TRACKS SLOWLY NORTHWEST ACROSS THE CAROLINAS THIS
AFTERNOON. THE ASSOCIATED FRONTAL BOUNDARY REMAINS LOCATED ALONG
THE COAST THROUGH TONIGHT. THE LOW WILL THEN TRACK NORTH NORTHEAST
FROM CENTRAL NORTH CAROLINA THROUGH VIRGINIA AND MARYLAND THROUGH
SATURDAY...BEFORE ACCELERATING INTO EASTERN NEW ENGLAND SUNDAY.
HIGH PRESSURE RETURNS TO THE MID ATLANTIC STATES MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPR LVL DEFORMATION ZN BTWN RDG OVR NE CONUS AND OCCLDD LO PRES
INVOF SE CONUS RESULTED IN ENHANCED CVNTV DVLPMNT THU EVE FM SE VA
TO CNTRL VA. THAT ZN HAS SHIFTED W PAST 12 HRS...AND XPCTD TO BE
ALIGNED OVR WRN/SW SXNS OF FA THRUT TDA...WHL MSTR AXIS CONTS
OFFSHR. MUCH OF THE FCST WL RMN IN DRY SLOT (AS EVIDENCED BY
DRYING ON WTR VPR...AND LACK OF PCPN ON LCL RDR) THRUT TDA.
HWVR...CLDNS HAS ERODED OVR MUCH CSTL SE VA AND ACRS NE NC SO FAR
THIS MRNG...AND THAT EROSION LIKELY TO SPRD N AND NW OVR THE NEXT
SVRL HRS. IN ADDTN TO BAND OF SHRAS/ISLTD T NR SW BRDR OF FA (FM
XTRM SCNTRL VA TO FAR INTR ERN NC)...WHICH WL CONT TO PUSH SLOLY
NNW...XPCTG DVLPMNT OF SCTD SHRAS/PSBL T IN DRY SLOT OVR MUCH OF
THE FA GIVEN AIDED BY HTG AND AVBL INSTBLTY (SFC DWPTS INTO THE
UPR 60S/LWR 70S NOW IN SE VA/NE NC). POPS TO BE HIEST SW AND FAR
NE SXNS OF FA. PTNTL FOR LCLLY HVY DOWNPOURS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
CHAOTIC UPR LVL PTRN NXT FEW DAYS LEADS TO A RTHR WET PRD ACROSS FA
INTO WEEKEND. LOW PRS MOVES TO NR CLT BY 12Z SAT. MEANWHILE...T.S.
KYLE BECOMES A PLAYER AS IT GETS SLING SHOTTED BASICALLY DUE N
NXT 24-48 HRS. ONCE KYLE GETS N OF 40 DEGREES N LATITUDE...THE STALLED
LOW THEN GETS PICKED UP AND IS ALLOWED TO MOVE NE (ACROSS MID ATLNTC
RGN) AHEAD OF APPRCHG TROF DROPPING OUT OF THE MID WEST.

WHILE ALL THIS OCCURS...PNLTY OF LL MSTR AND LIFT PROGGED ACROSS FA
TO KEEP CHC TO LIKELY POPS GOING THRU SAT NITE WITH CHC POPS CONTG ON
SUN. LTST MODEL XSCTNS INDCTG PCPN BECMG MORE LGHT RAIN / DRIZZLE IN
AREAS W OF I95 TONITE. LOWS IN THE 60S. WE SHUD GET SOME PRTL SUN SAT
AND SUN AFTRNS. THUS HIGH TMPS 75-80 SAT AND U70S-L80S SUN.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
LATEST 12Z RUNS OF GFS AND ECMWF BOTH SHOW CONTINUATION OF A BROAD
WESTERN CONUS RIDGE AND WEAK TROUGHING DOWNSTREAM ACRS THE GREAT
LAKES/NE STATES ON MONDAY. AS THE NEXT SHORTWAVE DROPS SE FROM CNTRL
CANADA MON INTO TUE...EXPECT AN AMPLIFYING PATTERN WITH THE MID
LEVEL RIDGE BUILDING IN THE WEST...AND A DEEPENING TROUGH IN THE
EAST. AS THE FLOW CONTINUES TO AMPLIFY...THE TROUGH EVENTUALLY LOOKS
TO BECOME CUTOFF ACRS THE GREAT LAKES AND INTO NEW ENGLAND WED/THU.

WILL BE FOLLOWING A SOLN A BIT SLOWER THAN THE OPERATIONAL MODEL
RUNS DUE TO THE AMPLIFIED NATURE OF THE FLOW...WITH BEST CHANCES FOR
PRECIPITATION LOOKING TO BE TUE NGT/WED/WED NGT. A LOT OF
UNCERTAINTY IN EVENTUAL POSITION OF THE MID/UPR LOW...BUT EXPECT
SLIGHTLY HIGHER CHANCES NORTHERN ZONES (40%)...AND 30% ELSEWHERE FOR
THIS TIMEFRAME. FASTER SOLUTIONS OF OPERATIONAL 12Z GFS/ECMWF
SUGGEST A DRY MSUNNY DAY THU...BUT WILL LINGER A 20% POP ACRS NE
PORTIONS OF CWA AND KEEP SKIES PTLY CLDY ALL ZONES FOR NOW.
TEMPERATURES WILL BE A FEW DGRS ABOVE MON/TUE...THEN COOLER/SLIGHTLY
BELOW AVG WED/THU.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
MAINLY IFR/MVFR CONDS ACRS MUCH OF THE AREA TDY INTO ERLY SAT
MORNG...AS LO PRES DRIFTS WWRD ACRS SC MAINTAINING ENE FLO AND OFF
AND ON SHRAS. GRADUAL IMPROVEMENT IN CIGS LATER SAT THRU SUN AS THE
LO MOVES UP ACRS THE AREA THEN INTO NEW ENGLAND. HI PRES WILL BLD IN
FOR MON INTO ERLY TUE...FOLLOWED BY A COLD FRNT APPROACHING LATE TUE.

&&

.MARINE...
WILL KEEP SCA FOR CHES BAY AND CURRITUCK SND UNTIL NOON TDY DUE TO
WINDS/WAVES. HAVE EXTENDED SCA FOR ALL CSTL WTRS THRU LATE SAT NGT
DUE TO SEAS EXPECTED TO REMAIN 5 FT OR HIER. HI SURF ADVSY REMAINS
IN EFFECT THRU TDY. LO PRES WILL REMAIN TO OUR S TDY...THEN MOVE UP
ACRS THE REGION AND INTO NEW ENGLAND LATER SAT THRU SUN. HI PRES
BLDS IN FOR MON INTO ERLY TUE...FOLLOWED BY A COLD FRNT APPROACHING
LATE TUE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...HIGH SURF ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR MDZ025.
NC...HIGH SURF ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR NCZ102.
VA...HIGH SURF ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR
     VAZ098>100.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR ANZ632.
     SMALL CRAFT ADVISORY UNTIL 1 PM EDT THIS AFTERNOON FOR ANZ630-
     631.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ650-652-654-
     656-658.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...ALB/MPR
LONG TERM...LKB
AVIATION...TMG
MARINE...TMG
Hazardous weather outlook, Sep 26, 5:04 AM EST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
604 AM EDT FRI SEP 26 2008

ANZ650-652-654-656-658-271015-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
604 AM EDT FRI SEP 26 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>024-NCZ012>017-030>032-VAZ048-049-060>097-271015-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-NORTHAMPTON NC-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
604 AM EDT FRI SEP 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL TODAY. THIS COULD RESULT IN PONDING OF WATER ON ROADWAYS AS
WELL AS MINOR FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-NCZ102-VAZ098>100-271015-
MARYLAND BEACHES-OUTER BANKS CURRITUCK-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
604 AM EDT FRI SEP 26 2008

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH
HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-271015-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
604 AM EDT FRI SEP 26 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

44

The radar

The Norfolk radar (KAKQ), 85 km away, was scanning. The volume nearest the first event began at 14:53 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Bertie

When
September 26, 9:53 AM EST to 9:55 AM EST
Where
Bertie County, 0.43 mi S of Aulander to 0.51 mi E of Aulander
Rating
EF0
Path length
0.6 mi
Path width
75 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
36.224, -77.119

EF-0 tornado damage occurred in the 300 block of Elm Street in Aulander. Seven mobile homes sustained minor damage, and a few large trees were snapped in half. The tornado damage was consistent with winds below 75 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyThe tornado archive for North Carolina, 2008Warnings in North Carolina, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135190.